Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

154 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for severe diarrhea

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2073 Questions

default
Posted on Mon, 3 Apr 2017 in Digestion and Bowels
Question: My wife has experienced severe diarrhea attacks ever 30 mins for the last 5 hours
She has taken Imodium and pepto bismol with no relief
What should she do?
doctor
Answered by Dr. Ramesh Kumar 44 minutes later
Brief Answer:
Imodium can be repeated till 8mg doses.

Detailed Answer:

Most likely it's due to gasroenteritis because of food poisoning .Infectious organisms or their toxins can contaminate food at any point.Our gut consists of its own environment of micro organism called gut flora(Good bacterias).They are responsible for proper digestion of food.Once this flora is depleted by toxins released by bacteria causes symptoms like bloating belching vomiting loose stools etc Leading to inflammation of gastro intestinal tract clinically termed as Gastroenteritis.
Upto 8mg of imodium can be given safely in 24 hours,As you have not mentioned the dose given by you;You can repeat it(for immediate control of loose stools).
A short term course of antibiotics can be considered if stools are postive for bacterial or protozoal infection(As prescribed by your Gastroenterologist)
Apart from that would suggest you to take a good probiotic for 3 days. This will help the good bacteria's to replenish again. Once the flora is replenished intestinal motility and secretions will be improved.
.Give her a lot a lot of fluid and electrolytes,If possible one glass of orange juice or electrolyte solution should be taken after every stool.
Most of the time Gastroenteritis is self limiting and takes 3-5 days to settle down.Keep monitoring her pulse and blood pressure after every stool.If blood pressure systolic(upper) is less then 100mm of hg and pulse is more then 110/minute take her to the nearest emergency,get a ultrasound abdomen done,And get antibiotic intravenous shots with fluid resuscitation.

Hope i answered your query well,If you have any other question feel free to ask.
Regards.

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics

Recent questions on  Probiotic

doctor1 MD

Hi i had a stomach infection with IBS symptoms in May for a couple of weeks, then i went on Probiotics for 4 wks and the symptoms got better. I was fine for the next 4 months back on usual diet , until when i travelled to Egypt , got another mild IBS like symptom. This time i was cautious and immediately after being on conscious diet for a couple of weeks and with Probiotics things are back on track. I consulted a GI specialist last time and he gave me Ciprofloxacin along with Flagyl and advised me to take them only if get extreme diarrhea . I am fine now, soon will be out of Probiotics in a couple of days and continue with normal diet, do you think i need to do the course in case i get any other mild attacks in the next 2 months ? I have also become a little sensitive to certain foods like cheese, mushrooms, very high fiber ?

doctor1 MD

Hi, I am in morocco and suffering from really bad diarrhea , I don t know if it was from the water maybe used to cook with or some bad food. It lasted for 2 full days and was really uncomfortable. I am all about health and don t like taking antibiotics I m more of a probiotic taker but I succumbed and the pharmacy gave me intetrix and flagyl and said I must take both. I started taking them last night and haven t done a diarrhea since which is good but I m wondering for how many days I should be taking them for. Flagyl are 250mg tablets and she said to take 3 a day after meals and intetrix I am meant to take 2 in the morning and 1 before lunch and dinner. Thank you, Lauren

doctor1 MD

Hello I have been having ammoniated loose stools with bouts of nausea, and intestinal discomfort. I had been dx with mild erosive esophagitis approx 2 years ago. I have been non compliant in taking my antacids. Howver approximately 3 week ago I had a strong acid refux burn in upper gi, accompanied with intestinal discomfort and loose foul ammoniated smelling stools. I have not been on atbs for greater than 2 months. I had been on antibiotics in the past for tx of lyme disease interchanging between amoxicillin, azithromycin, and doxycycline. I have had this in the past and has been successfully treated with ciproflaxin...however this time I have not been on antibiotics, only resveratrol and tumeric. So I am wondering what could be causing these ammoniated loose stools. I have discontinued resveratrol and tumeric for now and am only taking a probiotic and prilosec 20mg for the past week. Reflux has since subsided, intestinal discomfort has subsided somewhat, but I am still have loose ammoniated stools. My blood wbc count is 12,000 and is the only abnormal blood count at this time... liver function, kidney function, wnl

doctor1 MD

I started off a few weeks ago and had pasta with clam sauce and woke up with severe pain that went away 12 hours later, then a week later after having a large meal I again felt pain but it too past. Then 2 days later my stomach gurgled and cramped but now its just bloated all the time for the past 10 days. I am passing gas and going to the bathroom regularly. So no issues there. I was on prilosec and now just on probiotics. ANy suggestions? thank you

doctor1 MD

My daughter is 3 years 8 months old. She doesn't pass motion regularly for last 7 months . We have been visiting doctors but situation is not improving. After 4-5 days also we need to give repository for forcing the motion. She eats a lot of...

doctor1 MD

Hi I went to the ER 2 weeks ago with intense abdominal pain and was diagnosed and put on flagyl and Cipro for one week. Saw my Dr the following week who put me on Levaquin for second week. I took my last Levaquin Friday. I still have pain eating...

doctor1 MD

is this stool color normal